New Mexico, 2024Dust Storm and Damaging Wind in New Mexico, August 7, 2024
August 7, 2024 · NWS EPZ · 2 events in 2 counties and zones
A weak surface trough and some increased low level moisture brought thunderstorms to Hidalgo county. One storm became severe and produced wind gusts over 60 mph and blowing dust along the Lordsburg Playa.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak surface trough and some increased low level moisture brought thunderstorms to Hidalgo county. One storm became severe and produced wind gusts over 60 mph and blowing dust along the Lordsburg Playa.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Aug 7, 4:13 PM MST, 1 hour 37 minutes earlier.
Area forecast discussion, Aug 7, 4:13 PM MST, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
513 PM MDT Wed Aug 7 2024
...New AVIATION...
.SYNOPSIS...
Issued at 113 PM MDT Wed Aug 7 2024
Showers and thunderstorm chances will continue throughout the
period. These storms will be confined to the mountains and areas
along and west of the Continental Divide. The temperatures will be
above the normal across much of the lowlands through the middle
of next week with Monday being the warmest day of the period.
&&
.DISCUSSION...
Issued at 113 PM MDT Wed Aug 7 2024
Isolated showers and thunderstorms currently ongoing the Gila
Region and along the NM/AZ line will likely dissipated after
sunset this evening. A broad expansive ridge currently center
north of the borderland will push eastward away from the
borderland and flatten as depicted by the deterministic GFS and
ECMWF, while allowing monsoonal moisture to continue to trek
northward into the Gila Region and along the NM/AZ line. Isolated
showers and storms are expected through Thursday with the primary
hazards being bouts of brief heavy rainfall, gusty out flow winds,
and localized flooding associated with storms. For Friday, both
the deterministic GFS/ECMWF show a backdoor cold front pushing
into the northeast part of the CWA, bringing cool breezy east to
northeast winds of 15 to 25 mph to parts of Otero, Hudspeth and El
Paso Counties.
East to southeast flow behind the front ushers in a moist flow
behind the front, but substance aloft from the ridge aloft will
likely suppress shower and thunderstorm activity over the desert
highland, with only isolated shower and thunderstorms in the
mountain regions expected through this weekend. By early next
week, the ridge over north central Texas is expected to strengthen
leaving most areas dry, except for the far western counties. An
analysis of the 75th percentile of the NBM from Monday through
the middle of the week currently have high temperatures between
101 and 103 degree, with the 90th percentile showing temperatures
in the 104 to 106 range.
Both the deterministic and ensemble GFS and ECMWF show H850
temperatures of 30 to 33C aloft from Monday through at least
Wednesday time. If model to model continuity is realized, a Heat
Advisory may be needed for El Paso and the lower valley during
this time frame.
&&
.AVIATION...
(00Z TAFS)
Issued at 520 PM MDT Wed Aug 7 2024
VMC overnight with only a few lingering showers. Skies mostly
FEW-SCT120, SCT-BKN250 with overnight TS southward in Chihuahua.
Surface winds 230-270 at 08-12 knots. A few gusts to 25 knots
possible with any outflow boundaries through 06Z. Winds shifting
to the south tomorrow afternoon with more scattered TS activity.
May need to include mention of TS n future TAF cycles, especially
for the southern NM sites.
&&
.FIRE WEATHER...
Issued at 113 PM MDT Wed Aug 7 2024
Some moisture will be in place this evening, which will aide in a
few showers and thunderstorms to areas mainly west of the Rio
Grande. The best chance storms will be in the mountains. The main
concerns with these storms will heavy rainfall that could lead to
flash flooding. These storms will diminish early by around 9pm.
Tonight recovery will be fair to excellent. For Thursday, drier
air will move in limiting the storm chances. However, there will
still be storms across the same areas. The 20ft winds will be
light and temperatures above the average. For the rest of the
period, there will be daily chances for isolated to scattered
showers and thunderstorms mainly near the NM/AZ border and in the
mountains. With that said, there will be no fire weather concerns
for much of the zones. However, conditions could become elevated
mainly east of the Divide especially where there have not been a
lot of thunderstorm activity for a while.
The min RHs on Thursday will be between 15 and 25% in the lowlands
and between 30 and 40% in the mountains. The min RHs on Friday
will increase by 3 to 6% areawide. The ventilation rates will be
good to excellent on Thursday then mainly excellent on Friday.
&&
.PRELIMINARY POINT TEMPS/POPS...
El Paso 78 102 76 101 / 10 10 20 10
Sierra Blanca 70 94 69 93 / 10 20 10 10
Las Cruces 72 100 72 99 / 10 10 30 10
Alamogordo 69 98 66 97 / 10 10 20 10
Cloudcroft 54 76 51 73 / 10 30 10 40
Truth or Consequences 71 97 70 96 / 10 20 30 10
Silver City 62 89 63 89 / 20 50 40 30
Deming 70 97 71 98 / 20 20 40 10
Lordsburg 68 94 69 96 / 30 50 40 30
West El Paso Metro 75 99 74 99 / 10 10 30 10
Dell City 70 101 70 98 / 0 10 0 10
Fort Hancock 73 100 73 101 / 10 20 20 10
Loma Linda 69 92 69 92 / 10 20 20 10
Fabens 74 99 74 99 / 10 10 20 10
Santa Teresa 73 97 72 98 / 10 10 30 10
White Sands HQ 75 100 74 98 / 10 20 30 10
Jornada Range 70 99 69 97 / 10 20 30 20
Hatch 70 101 70 99 / 10 20 30 10
Columbus 73 96 72 98 / 20 20 30 10
Orogrande 70 98 69 96 / 10 10 20 10
Mayhill 59 87 55 83 / 10 20 10 40
Mescalero 58 88 56 84 / 10 30 20 40
Timberon 57 86 55 83 / 10 20 10 20
Winston 59 90 58 87 / 10 40 40 30
Hillsboro 66 95 66 93 / 10 30 40 20
Spaceport 67 98 66 96 / 10 20 30 20
Lake Roberts 57 89 58 89 / 20 60 40 40
Hurley 64 92 64 93 / 20 40 30 20
Cliff 63 98 65 99 / 30 60 30 40
Mule Creek 64 90 65 91 / 40 60 40 40
Faywood 65 93 66 92 / 10 30 40 20
Animas 68 93 68 97 / 50 60 50 30
Hachita 68 93 68 96 / 30 40 40 20
Antelope Wells 67 91 66 95 / 40 60 40 20
Cloverdale 63 84 63 90 / 50 70 50 40
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&
FORECASTER...30-Dennhardt
In the hours before
Special weather statement, Aug 7, 11:56 AM MST, 5 hours 54 minutes before
Special Weather Statement
National Weather Service El Paso TX
1256 PM MDT Wed Aug 7 2024
NMZ401-403-425-426-071930-
Southern Gila Foothills/Mimbres Valley NM-Upper Gila River Valley NM-
Southern Gila Region Highlands/Black Range NM-
Central Grant County/Silver City Area NM-
1256 PM MDT Wed Aug 7 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL GRANT COUNTY
THROUGH 130 PM MDT...
At 1256 PM MDT, Doppler radar was tracking a strong thunderstorm near
Fort Bayard, moving southwest at 10 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Tyrone, Silver City, Hurley, Pinos Altos, Cobre, Bayard, Hanover,
North Hurley, Santa Clara, Fort Bayard, Arenas Valley, Mangas Valley,
Tyrone Mine, Little Walnut Village, and Cherry Creek Campground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3293 10823 3282 10806 3254 10822 3278 10850
TIME...MOT...LOC 1856Z 038DEG 11KT 3282 10821
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
BIRDSpecial weather statement, Aug 7, 1:15 PM MST, 4 hours 35 minutes before
Special Weather Statement
National Weather Service El Paso TX
215 PM MDT Wed Aug 7 2024
NMZ403-425-426-072100-
Southern Gila Foothills/Mimbres Valley NM-
Southern Gila Region Highlands/Black Range NM-
Central Grant County/Silver City Area NM-
215 PM MDT Wed Aug 7 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN GRANT AND WESTERN
SIERRA COUNTIES THROUGH 300 PM MDT...
At 215 PM MDT, Doppler radar was tracking a strong thunderstorm over
San Juan, near the communities of Sherman and San Lorenzo. This
thunderstorm was nearly stationary.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
San Lorenzo, Sherman, San Juan, and Mimbres.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3280 10772 3264 10782 3269 10809 3296 10795
TIME...MOT...LOC 2015Z 115DEG 3KT 3277 10790
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
BIRDThunderstorm Wind, Hidalgo
- When
- August 7, 5:50 PM MST
- Where
- Hidalgo County, 3.21 mi NNE of Mondel
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 32.291, -108.874
The Mesonet station at mile marker 12 along Interstate 10 recorded a peak gust of 65 mph.
Dust Storm, Southwest Desert/Lower Gila River Valley
- When
- August 7, 5:50 PM MST
- Where
- Southwest Desert/Lower Gila River Valley forecast zone
- Reported by
- Mesonet
- Coordinates
- 32.326, -108.548 (the zone’s center; the record gives no point)
The Mesonet station at mile marker 12 along Interstate 10 recorded visibilities under 1 mile with wind gusts to 65 mph.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Dust Storm
- Blowing dust that reduced visibility to a quarter mile or less.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in North Carolina, August 7 to 8, 20241 death · $2.8 million · EF3 · 43 events
- Flash Flooding and Flooding in North Carolina, August 7 to 12, 20241 death · $21,000 · 11 events
- Rip Current in Illinois, August 7, 20241 death · 1 injured · 1 event
- Heat in Arizona, August 7, 20241 death · 1 event
- Excessive Heat and Heat in Texas, August 7 to 9, 20249 injured · 46 events
- Tornado and Tropical Storm in North Carolina, August 7 to 9, 2024EF2 · 19 events
- Wildfire in Colorado, August 7 to 9, 2024$150,000 · 1 event
- Tornado and Flash Flooding in Colorado, August 7 to 10, 2024EF1 · 5 events
- Heat in Texas, August 7 to 8, 202421 events
- Heat in Louisiana, August 7 to 8, 202417 events
- Flash Flood and Hail in Colorado, August 7, 20241.75 in hail · 15 events
- Heat in Arkansas, August 7 to 8, 20249 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1211602, 1211603.